Lightning, Northampton
- When
- July 1, 3:30 PM EST
- Where
- Northampton County, Bethlehem
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.754, -75.307 (the zone’s center; the record gives no point)
Lightning struck and damaged a festival booth in Bethlehem. No injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck and damaged a festival booth in Bethlehem. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 1, 1:54 PM EST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 254 PM EDT SUN JUL 1 2001 ANOTHER SVR TSTM WATCH WILL BE ISSUED VERY SHORTLY...SO BRIEFLY INSOFAR AS THERE IS A DIFFERENCE BETWEEN THE ETA AND AVN WE WILL GO WITH THE AVN. IT IS A BIT QUICKER WITH THE FRONT AND SO FAR THAT HAS BEEN VERIFYING. WE HAVE LKLY POPS S AND A CHC IN A BUFFER ZONE THRU PHL FOR THIS EVENING...THEN CLEARING AND COOLER AND DRY THROUGH TUE. TEMPS A BLEND OF CONTINUITY...GUIDANCE AND LOCAL SCHEMES. DID RADIATE US OUT A BIT ON MON NIGHT. SCA GOING UP THIS PACKAGE. HEAT ADVISORY WILL EXPIRE AT THE END OF THE AFTN PD...AND CLEARLY WILL NOT REISSUE. .PHI...SCA COAST AND DE BAY. MPD
DEZ001-NJZ001-007>010-015>019-PAZ054-055-060>062-067>071-012200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1213 PM EDT SUN JUL 1 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT FOR THE FOLLOWING LOCATIONS: IN PENNSYLVANIA BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE... MONTGOMERY...NORTHAMPTON...PHILADELPHIA. IN NEW JERSEY BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MORRIS... SALEM...SOMERSET...SUSSEX...WARREN. IN DELAWARE NEW CASTLE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. MPD
DEZ001-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-012200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 PM EDT SUN JUL 1 2001 A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: IN NEW JERSEY MIDDLESEX AND MONMOUTH. ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE... MONTGOMERY...NORTHAMPTON...PHILADELPHIA. IN NEW JERSEY BURLINGTON...CAMDEN...GLOUCESTER...HUNTERDON...MERCER...MORRIS... SALEM...SOMERSET...SUSSEX...WARREN. IN DELAWARE NEW CASTLE. NATIONAL WEATHER SERVICE RADAR SHOWS MULTIPLE LINES OF THUNDERSTORMS EXTENDING ACROSS PENNSYLVANIA AND NORTHERN NEW JERSEY. THESE STORMS ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS REPORTS OF HAIL AND DAMAGING WINDS. EVEN IF THUNDERSTORMS HAVE ALREADY PASSED THROUGH YOUR AREA...STAY ALERT FOR THE POSSIBILITY OF MORE SEVERE WEATHER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. AMC
DEZ001-NJZ001-007>010-012>019-PAZ054-055-060>062-067>071-012200- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 325 PM EDT SUN JUL 1 2001 A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 900 PM EDT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA BERKS...BUCKS...CHESTER...DELAWARE...LEHIGH...MONTGOMERY... NORTHAMPTON...PHILADELPHIA. IN NEW JERSEY ATLANTIC INCLUDING THE COAST...BURLINGTON...CAMDEN...CAPE MAY INCLUDING THE COAST...CUMBERLAND...GLOUCESTER...HUNTERDON... MERCER...MIDDLESEX...MONMOUTH INCLUDING THE COAST...MORRIS... OCEAN INCLUDING THE COAST...SALEM...SOMERSET...WARREN. IN DELAWARE KENT...NEW CASTLE...SUSSEX. IN MARYLAND CAROLINE...KENT...QUEEN ANNE/S...TALBOT. NATIONAL WEATHER SERVICE RADAR SHOWS MULTIPLE LINES OF THUNDERSTORMS EXTENDING ACROSS PENNSYLVANIA AND NORTHERN NEW JERSEY. THESE STORMS ARE MOVING EAST AT AROUND 30 MPH AND HAVE ALREADY PRODUCED NUMEROUS REPORTS OF HAIL AND DAMAGING WINDS. EVEN IF THUNDERSTORMS HAVE ALREADY PASSED THROUGH YOUR AREA...STAY ALERT FOR THE POSSIBILITY OF MORE SEVERE WEATHER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN ACTIVATION IS REQUESTED. AMC/MPD CORRECTED COUNTIES AND EXPIRATION TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
340 PM EDT SUN JUL 1 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM HAMBURG PA WIND DAMAGE
07/01/01 BERKS TREES AND WIRES DOWN.
0210 PM NORTH WHITEHALL TWP PA WIND DAMAGE
07/01/01 LEHIGH TREES DOWN BLOCKING
THE ROAD.
0300 PM SOUTHERN PART OF COUNTY NJ WIND DAMAGE
07/01/01 WARREN TREES DOWN. HOUSE HIT BY
LIGHTNING.
0315 PM HOLLAND TWP NJ 1.75 INCH HAIL
07/0101 HUNTERDON
AMCThe Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260186.